Drug allergies are most frequently manifested as itching, rash or hives, and less often in the form of swelling of the extremities or lymph node enlargement. A stronger allergic reaction may cause spasm of the airways and in this case it is necessary to see a doctor as soon as possible.
Meaningful communication with the patient is one of the main requirements of the pharmaceutical service. Pharmacists daily respond to a lot of questions, in order to give the right advice or resolve the dilemma regarding the therapy. The effectiveness of treatment depends on how the patient understands the answer and the questions that the pharmacist asks. However, while waiting in line at the pharmacy, we often do not pay attention to those questions. It is particularly important to pay attention when the pharmacist asks: Are you allergic to any medicines?
Hypersensitivity reactions or allergic reaction to a substance represents the defensive response of the body. Cells of the immune system cannot recognize the new molecules in the body as potentially harmful and trigger defense mechanisms in tissues. In this way the body protects us against viruses, bacteria or toxins. Drugs are purified chemical substances and as such, they can activate the immune system. Initiated chain reaction of the immune response can cause damage to the tissue or whole organism.
Symptoms of drug allergies are most often manifested on the skin in the form of itching, rash or hives, and rarely in the form of swelling of extremities or lymph node enlargement. A stronger allergic reaction may cause spasm of the airways, accompanied by a dry cough and in this case it is necessary to see a doctor as soon as possible.
The most intense hypersensitivity reaction is called anaphylactic shock, which is a complication of the systemic immune response. Symptoms include swelling of the tongue, difficulty breathing, increased heart rate and sweating, followed by an extreme drop in pressure and suffocation. In case of occurrence of some of these symptoms, the patient must urgently contact the nearest clinic; otherwise the outcome can be fatal.
Allergies are commonly caused by the class of drugs such as antibiotics (penicillins, cephalosporins, tetracyclines), sulfonamides, anticonvulsants (phenytoin, carbamazepine), non-steroidal anti-inflammatory drugs (ibuprofen, diclofenac, acetylsalicylic acid, indomethacin, ketoprofen) and insulin of animal origin. Substances of plant and animal origin also have potential allergens, and must be considered when taking a product based on propolis, echinacea, ivy and St. John's wort. Allergies can develop due to the active substance or any other components of the finished product. Caution is advised when taking therapy that includes some of the more powerful allergens. Special attention should be paid to in case of children who first take some preparation, as this may cause hypersensitivity.
Treatment of mild allergic reaction is carried out using medication from the group of antihistamines (loratadine, desloratadine, cetirizine, fexofenadine), which are relatively safe and can be purchased in pharmacies without a prescription. They are in the form of ointment or cream as a topical treatment. Treatment of intensive skin manifestations is carried out using oral antihistamines. The treatment of allergies accompanied by nausea, confusion or spasm of the bronchi often requires additional use of bronchodilators and corticosteroids under the supervision of a doctor.
Each person is unique in their own way, and in accordance with this, the reaction to a particular drug is also unique. The study of allergy shows how rules in response to the drug may vary. It is necessary to develop a tolerance and achieve good communication with your pharmacist, who will patiently point out all the risks, precautions and side effects which a substance can cause.